What Are The Forms And Dosages
DayQuil comes in liquid-filled capsules called LiquiCaps. It also comes as a liquid that you drink. The following table lists the recommended dosage for each form by age group. Ask your doctor for the correct dosage for children ages 4 to 5 years, and dont give DayQuil to children who are younger than 4 years.
Recommended dosage |
- swelling of your face, throat, tongue, or lips
- swelling of your hands, legs, ankles, or feet
Contact your doctor right away or get emergency medical help if you have any of these symptoms while taking DayQuil.
Before You Buy Tylenol Cold Multi
Tylenol Cold Multi-Symptom Nighttime is available to treat multiple symptoms of the cold and flu. It does contain a decongestant, unlike its competitor, NyQuil. It may be the right medication to treat the symptoms you are suffering from and help you get a good night’s sleep.
Stop Use And Ask A Doctor If
- nervousness, dizziness, or sleeplessness occur
- pain, nasal congestion, or cough gets worse or lasts more than 5 days
- fever gets worse, or lasts more than 3 days
- redness or swelling is present
- new symptoms occur
- cough comes back, or occurs with fever, rash, or headache that lasts. These could be signs of a serious condition.
Keep out of reach of children.
Read Also: Does Flu Shot Have Egg
What Are Some Other Side Effects Of This Drug
All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:
- Feeling nervous and excitable.
- Not able to sleep.
These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.
You may report side effects to the FDA at 1-800-332-1088. You may also report side effects at https://www.fda.gov/medwatch.
Pain And Fever Medicine: Paracetamol Ibuprofen And Aspirin

ParacetamolYou can give paracetamol to children from birth.
You can use it to treat:
- pain for example, headache, stomach ache, earache, sore throat or fractures
- fever thats making your child feel uncomfortable or unwell.
Paracetamol comes in different strengths and varieties, so choose the right type for your childs age and size. Follow the dosage instructions carefully.
Panadol, Dymadon and Tylenol are examples of paracetamol.
IbuprofenYou can give ibuprofen to children aged 3 months and older.
You can use ibuprofen to treat:
- pain for example, headache, stomach ache, earache, sore throat or fractures
- fever thats making your child feel uncomfortable or unwell.
Ibuprofen comes in different strengths and varieties, so choose the right type for your childs age and size. Follow the dosage instructions carefully.
Avoid giving your child ibuprofen if they have severe asthma.
Nurofen, Advil and Herron Blue are examples of ibuprofen.
AspirinDo not give aspirin to children under 12 years unless its prescribed by a doctor.
Aspirin can make your child susceptible to Reyes syndrome, a rare but potentially fatal illness. If youre giving your child any over-the-counter medicines, check with your pharmacist or doctor to make sure they dont have aspirin.
You May Like: What Medication Can You Take For The Flu
What Is The Most Important Information I Should Know About This Medicine
Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.
Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice .
In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.
Who Should Not Take This Medication
Do not take this medication if you:
- are allergic or sensitive to ibuprofen, pseudoephedrine, or any ingredients of the medication
- are allergic to other NSAIDs or ASA
- are about to have or have just had heart surgery
- are dehydrated due to vomiting, diarrhea, or not drinking enough fluids
- are taking another NSAID
- are pregnant or breast-feeding
- have taken a monoamine oxidase inhibitor within the last 14 days
- have thyroid disease
You May Like: Does Medicare Pay For Flu Shots At Walgreens
What Should I Discuss With My Healthcare Provider Before Taking This Medicine
Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.
You should not use this medication if you are allergic to acetaminophen , chlorpheniramine, or dextromethorphan.
Ask a doctor or pharmacist before taking this medicine if you have any medical condition, especially:
- if you take potassium .
It is not known whether this medicine will harm an unborn baby. Do not use cough and cold medicine without a doctor’s advice if you are pregnant.
This medicine may pass into breast milk and may harm a nursing baby. Antihistamines may also slow breast milk production. Do not use cough and cold medicine without a doctor’s advice if you are breast-feeding a baby.
Artificially sweetened liquid medicine may contain phenylalanine. Check the medication label if you have phenylketonuria .
Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
Children’s Tylenol Cold + Cough + Sore Throat Side Effects
Get emergency medical help if you have signs of an allergic reaction: hives difficult breathing swelling of your face, lips, tongue, or throat.
In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.
Stop using the medicine and call your doctor at once if you have:
-
redness or swelling
-
new or worsening symptoms
-
an ongoing cough with a rash or headache or
-
liver problems–loss of appetite, stomach pain , tiredness, itching, dark urine, clay-colored stools, jaundice .
Common side effects may include:
-
confusion or
-
drowsiness.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Recommended Reading: Can Uti Cause Flu Like Symptoms
High Doses Lead To Liver Damage
Liver damage is the most serious side effect of acetaminophen and it can be fatal. Liver damage can occur when a person exceeds the maximum daily dose of 4,000 milligrams but its also been known to occur in some people at even lower doses.
In 2011, McNeil Consumer Healthcare, the manufacturer of Tylenol, reduced the maximum daily doses and increased the dosing interval on the labeling of some of their over-the-counter products used in older pediatric patients and adults in an attempt to protect patients from unintentional overdoses and subsequent liver damage.
For example, the maximum daily dose of Extra Strength Tylenol and Regular Strength Tylenol were decreased to 3,000 mg/day and 3,250 mg/day respectively, and the dosing interval for Extra Strength Tylenol was increased. Providers may still prescribe or recommend the 4 g adult daily maximum to patients 12 years of age .
Several people have filed lawsuits claiming liver failure after taking a recommended dose. One reason some experts warn about the dangers of Tylenol is the fine line between the recommended dose and the dose at which the drug becomes toxic.
The maximum safe oral daily dose for children is weight-based at 75 mg/kg per day. Using that guideline, a 40-pound child could safely consume two 160 milligram Childrens Tylenol tablets up to four times in a 24-hour period.
How Should I Take Tylenol Cold & Flu Severe
Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.
Do not take more of this medication than recommended. An acetaminophen overdose can damage your liver or cause death.
Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.
Measure liquid medicine with a special dose measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose measuring device, ask your pharmacist for one.
Dissolve one packet of the powder in at least 8 ounces of hot water. Stir and sip drink immediately while the liquid is hot.
Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days , if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.
If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.
Store at room temperature away from moisture and heat. Do not allow liquid medicine to freeze.
Don’t Miss: Severe Daytime Cold And Flu Red Pill
If Your Baby Has A Cough
A cough is the bodys natural way of clearing the airway. It serves an important purpose, so suppressing it isnt always a good idea. Here are some things you can try instead.
-
A humidifier will help soothe the throat and airways, which can ease a cough.
-
Toddlers older than 12 months of age can try honey as a natural cough suppressant.
What Drugs And Food Should I Avoid While Taking Children’s Dimetapp Multi

Avoid driving or hazardous activity until you know how this medicine will affect you. Your reactions could be impaired.
Ask a doctor or pharmacist before using any other medicine that may contain acetaminophen or diphenhydramine. This includes medicines for pain, fever, swelling, cold/flu symptoms, or anti-itch medicine used on the skin. Using too much acetaminophen or diphenhydramine can lead to a fatal overdose.
Drinking alcohol may increase your risk of liver damage while taking this medicine.
Also Check: Flu Shot In Rite Aid Pharmacy
How Should We Store Medicine
Be as careful about storing medicines as you are about giving the correct dose. Read the medicine’s instructions. Some drugs need to be refrigerated, but most should be stored in a cool, dry location away from direct sunlight.
Your bathroom’s medicine cabinet is a poor choice for storing most medicines because of the humidity and moisture from the tub or shower. Instead, store medicines in their original containers in a dry, locked location that kids can’t reach. Above-counter kitchen cabinets are great spots if they are away from the stove, sink, and hot appliances.
Child-resistant caps can be hard even for adults to open. But protect your kids by re-locking and recapping child-resistant bottles properly. Kids can sometimes open the cap, so it’s important to lock away all medicines. If any visitors to your house have medicine in their bags, purses, or coat pockets, make sure they put those out of sight and out of reach.
If your child accidentally takes medicine, call the Poison Control Center right away for guidance at 1-800-222-1222. Put this number in your cellphone and post it where others can see it in your home.
Before Taking This Medicine
You should not take acetaminophen if you are allergic to it, or if you have:
-
severe liver disease or
-
if you have taken an MAO inhibitor in the past 14 days, such as isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, or tranylcypromine.
Ask a doctor or pharmacist if Children’s Tylenol Cold + Cough + Sore Throat is safe to use if you have:
-
a chronic cough, or a cough with mucus or
-
liver disease, or if you drink more than 3 alcoholic beverages per day.
Ask a doctor before using this medicine if you are pregnant or breastfeeding.
Artificially sweetened liquid medicine may contain phenylalanine. Check the medication label if you have phenylketonuria .
Don’t Miss: Who Should Not Get The Senior Flu Shot
If Your Baby Has A Fever Or Is Uncomfortable
-
Babies older than 2 months who have a head cold, or who seem to be uncomfortable, can have acetaminophen .
-
Once they are past the 6-month mark, babies and toddlers can take ibuprofen to treat pain or bring down a fever.
-
Any baby younger than 2 months old who has a fever should be seen by a medical professional because of the risk of meningitis or sepsis.
What If My Child Doesn’t Want To Take The Medicine
Try these tips to get kids to take “yucky” medicines:
- Some kids may prefer it if medicines are chilled. Check with your pharmacist to see if chilling the medicine is safe because refrigeration may alter the effectiveness of some drugs.
- Before mixing a medicine with food or liquid, check with your pharmacist to make sure that it won’t harm its effectiveness. Mixing the medicine with a small amount of liquid or soft food may make it more appealing. Use only a small amount of food and make sure your child eats all it to get the complete dose of medicine. Avoid mixing medicine in a baby’s bottle a baby who doesn’t finish the bottle might not get all it.
- If you use a syringe, try squirting the medicine on the inside of the child’s cheek, where there are no taste buds.
- If your child has trouble swallowing a tablet or capsule medicine, ask your pharmacist if you can crush it and mix it with soft food .
- Some pharmacies offer flavorings such as chocolate, cherry, grape, and bubblegum to make drugs like antibiotics and cough syrup more appealing to kids. Ask your doctor or pharmacist about the safety of flavoring in medicine, especially if your child has an allergy to dyes or sweeteners.
If your child spits out or vomits medicine, don’t give another dose call your doctor for instructions.
And, if your child isn’t getting better or gets worse while taking the medicine, talk to your doctor.
Read Also: Target 5 Dollar Flu Shot
What Form Does This Medication Come In
Each 5 mL of grape-flavoured, purple liquid contains 100 mg of ibuprofen and 15 mg of pseudoephedrine. Nonmedicinal ingredients: carboxymethylcellulose sodium, citric acid, edetate disodium, FD& C Blue No. 1, FD& C Red No. 40, artificial grape flavour, glycerin, microcrystalline cellulose, polysorbate 80, purified water, sodium benzoate, sorbitol solution, sucrose, and xanthan gum.
Ibuprofen and Pseudoephedrine by McNeil Consumer Healthcare
How To Use Children’s Tylenol Cold
See also Warning section.
If you are taking the over-the-counter product, read and follow all directions on the package label. If your doctor has prescribed this medication for you, take as directed by your doctor. If you have any questions, consult your doctor or pharmacist.
Take this medication by mouth with or without food or as directed by your doctor. If stomach upset occurs, it may help to take this medication with food or milk. Drink plenty of fluids when you use this medication unless otherwise directed by your doctor. The fluid will help loosen the mucus in your lungs.
If you are using the liquid form of this medication, carefully measure the dose using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose. If your liquid form is a suspension, shake the bottle well before each dose.
If you are taking extended-release capsules, swallow them whole. Do not crush or chew extended-release capsules or tablets. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.
If you are taking the chewable form of this medication, chew it thoroughly before swallowing.
Recommended Reading: Best Time Of Day To Get A Flu Shot
The Side Effects Of Some Cold Medications Could Be Dangerous
Not only are we short on data about how well OTC cold medications work in babies, we also dont have much data about side effects.
That said, these medications have been used for years, and they have been given to children on many occasions. When researchers looked at medical emergencies linked to cold medications, they found that very few children had problems when the medications were given at recommended dosages.
Combination Medications Can Make It Hard To Know Exactly What Youre Giving

Cold medications that contain more than one active ingredient are extremely popular. One challenge with these medications, though, is that you can lose track of what ingredients you are taking. This can lead to doubling-up on certain ingredients, resulting in an accidental overdose.
Acetaminophen is one example. Not only is acetaminophen an ingredient in several combination medications, but it might also be given separately to treat a fever. Too much acetaminophen all at once can be life-threatening.
While this issue applies to both children and adults, it could be a bigger problem for kids. Thats because children have smaller bodies, and less room for error when it comes to medication dosing.
Read Also: 2 Flu Shots In One Month